Quantcast
Last updated on April 23, 2014 at 21:24 EDT

‘I Feel Like a Chemical Factory,’ and Other Stops Along the Treatment Trail

July 6, 2008

By George Sanchez, The Arizona Daily Star, Tucson

Jul. 6–Cancer blog

Following my diagnosis, I began a blog with Paul Contreras, an old friend who also is a young cancer survivor.

Here are some excerpts. To read the full blog, go to http://mycancerchronicles.blogspot.com.

Tuesday, Aug. 7, 2007

A few days after my oncologist recommended chemotherapy, I called him back with a bunch of questions: What health precautions should I take during the treatment? What sort of diet should I be on? Should I sperm bank? Etc.

I also asked him about the chemo regimen I’ll be on: Etoposide, or VP-16, Cisplatin, Bleomycin, and Neulasta if needed. Specifically I asked him why these drugs and dosages?

He said the treatment comes from Dr. Lawrence Einhorn, one of the leading authorities on testicular cancer and treatment in the United States.

So I looked the dude up.

Einhorn teaches at Indiana University. In 1974, he developed a chemotherapy regimen that literally turned the mortality rate of this disease upside down.

In the early 1970s, testicular cancer patients had a 90 percent mortality rate. Mortality rate = chance of dying. Today, the survival rate is 95 percent.

All of this happened within my lifetime (well, add about five years).

Thanks, Dr. Einhorn.

And for the record, Dr. Einhorn was part of the medical team that treated Lance Armstrong.

Wednesday, Aug. 22, 2007

So there’s a medical term for my aversion to needles: vasovagal reaction.

There’s a whole process that begins with decreased heart rate, lowered blood pressure and the possibility of passing out. According to my nurses at the clinic, it’s always a problem with young, healthy and seemingly macho men. . . .

Anyway, so before we began yesterday’s chemotherapy, the nurses needed to find a new vein for an IV. I told the nurses “I freak out” around needles. At this point, Emily, who is one of my regular nurses, introduced me to this nurse from Oakland who was shadowing her that day. The nurse was nearing her certification in imaging and would use the technique to hopefully overcome my vasovagal reaction.

The nurse asked me to close my eyes, take a few deep breaths, and imagine myself in a calm, familiar and peaceful place.

I pictured myself on the evening of my 24th birthday, at a bar on Isla Mujeres, Quintana Roo, with my Narco News cohorts.

Given Hurricane Dean, I wonder if that bar is still standing?

At her direction, I recalled the silver swells on the ocean that night, the way the water was black, a mirror of the sky and all the dancing and singing on the eve of what would be my last night of that trip. I recalled my friends Luis, Andrea, Sunny. I remembered Ugo and the way he danced with his bony elbows. She asked me about the breeze, and me with my fantastic imagination, I could nearly feel it along my arms and chest.

All the while Emily was readying my left wrist for an IV that would be used to inject pre-meds and the day’s dose of Bleomycin.

There was something that made me realize they were about to inject me — maybe an increase in a specific command from the nurse or a slight gap in our dialogue. Of course I felt the pin prick.

But when I opened my eyes and found my wrist bandaged with IV in place, I was fine. The prick barely hurt on top of that.

As far as I could tell, imaging worked. Hell, I didn’t go green (which is my normal reaction) and I didn’t nearly pass out. . . .

Wednesday, Sept. 12, 2007

I feel like a walking chemical factory. Even when I’m not at the clinic, I can sense the stuff inside of me. I can feel it in the flesh of my face, which has lost much of my hair and feels slightly waxy. My fingers feel slightly numb today. But the thing that bothers me the most is that I can’t shake that damn smell of saline solution and medicinal chemicals.

Guadalupe (my girlfriend) noted how clean I am, constantly brushing my teeth and showering whether or not I’ve got the energy.

I’m constantly cleaning myself to get rid of the smell. Even when I’m not hooked up to an IV or sitting in a recliner at the cancer clinic, the smell is there.

Recently a commercial triggered the scent.

My mom and I were watching TV on Monday when this Quizno’s commercial came on. The scene is the inside of some office. There’s a dude sitting down, eating a toasted sub. Then his cubicle mate enters the scene. The mate opens a duffel bag, says he’s not eating anymore and pulls two IV bags from the duffel.

The commercial goes on to say something about taste or whatever.

It offended my mom, who said it wasn’t funny. I later suggested maybe she’s a bit sensitive to the subject, given my chemo, but she insists it’s not funny, period.

But the sight of the bags on television triggered that damn smell of saline and medicine under my nose.

All of this is important for me to note because I’ve found that many of the observed side effects of chemo that I was warned (about) in fact aren’t what people have said.

I was told I’d lose my sense of taste. I haven’t. In fact, everything tastes like medicine. Maybe that constitutes a loss of taste to some. But not me.

I was told I’d lose my sense of smell. I wish.

Monday, Sept. 17, 2007

Yesterday during church I caught myself poking at my fingertips.

After Mass, I mentioned this to Guadalupe, who said in fact I’d been doing that all week.

I didn’t even realize it.

I was stabbing at my fingers because they became really swollen and felt almost numb.

Like my taste and smell, I was told I’d lose my sense of touch. Specifically, I was warned by my doctors and nurses that my fingers and toes would go numb. So far the toes are all right, but the fingers have been strange.

In fact, the swelling, like my smell, enhanced the sense of touch in my hands.

I tried to play guitar last week and couldn’t for more than about 15 minutes. Granted, I haven’t played in a while, but because my fingertips were so swollen, it hurt my left hand to fret my guitar. And these weren’t even steel strings; I was playing my Mexican nylon-string guitar.

I remember typing last week and being really clumsy because of the swelling.

The fingertips, joints and my right palm all have bruises. I was warned about that: bruising easily.

As of today, the swelling has passed for the most part, though the fingertips are still bright red and the bruises are tender.

So goes chemo.

—–

To see more of The Arizona Daily Star, or to subscribe to the newspaper, go to http://www.azstarnet.com.

Copyright (c) 2008, The Arizona Daily Star, Tucson

Distributed by McClatchy-Tribune Information Services.

For reprints, email tmsreprints@permissionsgroup.com, call 800-374-7985 or 847-635-6550, send a fax to 847-635-6968, or write to The Permissions Group Inc., 1247 Milwaukee Ave., Suite 303, Glenview, IL 60025, USA.

NASDAQ-SMALL:QUIZ,